Alert archive / Ohio / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Pittsburgh, PA

June 16, 20225 counties in Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2022, 8:08 PM EDT for 5 counties in Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2022, 8:08 PM EDT (00:08 UTC)
Expired
Jun 16, 2022, 10:58 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Belmont County, OH, Guernsey County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:00 PM EDTFLASH FLOODCoal Ridge, OHREPORT OF FLOODING CAUSING EVACUATIONS ALONG STATE ROUTE 821 BETWEEN BELLE VALLEY AND CAMBRIDGE.
Jun 16, 9:07 PM EDTFLASH FLOODCaldwell, OHA NUMBER OF ROADS ARE CLOSED DUE TO FLASH FLOODING IN NOBLE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS51 KPBZ 170008
FFWPBZ
OHC013-059-111-119-121-170315-
/O.NEW.KPBZ.FF.W.0003.220617T0008Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
808 PM EDT Thu Jun 16 2022

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southwestern Belmont County in east central Ohio...
  Southern Guernsey County in east central Ohio...
  Northwestern Monroe County in east central Ohio...
  East Central Muskingum County in east central Ohio...
  Noble County in east central Ohio...

* Until 1115 PM EDT.

* At 808 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts up 
  to 0.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cambridge, Caldwell, New Concord, Byesville, Dudley, Quaker City, 
  Senecaville, Pleasant City, Cumberland, Lore City, Old Washington, 
  Summerfield, Belle Valley, Lewisville, Sarahsville, Salesville, 
  High Hill, Stafford, Batesville and Seneca Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4000 8173 4000 8172 4008 8158 4001 8120
      3989 8118 3965 8119 3967 8159 3972 8164
      3975 8164 3975 8166 3975 8168 3988 8183

FLASH FLOOD...RADAR INDICATED

$$

SH
2 follow-up statements
841 
WGUS71 KPBZ 170105
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
905 PM EDT Thu Jun 16 2022

OHC013-059-111-119-121-170315-
/O.CON.KPBZ.FF.W.0003.000000T0000Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Guernsey OH-Monroe OH-Muskingum OH-Noble OH-
905 PM EDT Thu Jun 16 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT THIS 
EVENING FOR SOUTHWESTERN BELMONT, SOUTHERN GUERNSEY, NORTHWESTERN 
MONROE, SOUTHEASTERN MUSKINGUM AND NOBLE COUNTIES...

At 905 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Additional rainfall amounts up to 0.5 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Cambridge, Caldwell, New Concord, Byesville, Dudley, Quaker City, 
  Senecaville, Pleasant City, Cumberland, Lore City, Old Washington, 
  Summerfield, Belle Valley, Lewisville, Sarahsville, Salesville, 
  Dexter City, High Hill, Stafford and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4000 8173 4000 8172 4008 8158 4001 8120
      3989 8118 3965 8119 3965 8128 3967 8159
      3972 8164 3975 8164 3975 8166 3975 8169
      3988 8183

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SH
397 
WGUS71 KPBZ 170258
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1058 PM EDT Thu Jun 16 2022

OHC013-059-111-119-121-170308-
/O.CAN.KPBZ.FF.W.0003.000000T0000Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Guernsey OH-Monroe OH-Muskingum OH-Noble OH-
1058 PM EDT Thu Jun 16 2022

...FLASH FLOOD WARNING FOR SOUTHWESTERN BELMONT, SOUTHERN GUERNSEY, 
NORTHWESTERN MONROE, SOUTHEASTERN MUSKINGUM AND NOBLE COUNTIES HAS 
BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 4000 8173 4000 8172 4008 8158 4001 8120
      3989 8118 3965 8119 3965 8128 3967 8159
      3972 8164 3975 8164 3975 8166 3975 8169
      3988 8183

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:49 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 16, 6:49 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
649 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Showers and thunderstorms will end tonight, leading to drier
and cooler conditions through the weekend after the passage of a
cold front.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
7pm update...
A weak boundary evident on radar/satellite is allow for
continued development over eastern Ohio, mainly west of I-79.
While a few remain severe, the loss of shear/jet support and
loss of insolation mean these will weaken over the next 2 to 4
hour. Steering flow appears weak in the region and generally
parallel to the boundary, meaning that storms will be
slow/struggle to move southward and there will be some training
of storms in the region. The flash flood threat will have to be
monitored if training continues for too long on one location.

Elsewhere, warm air aloft and loss of heating from convective
cloud shielding has all but ended both the severe and storm
threat. Thus, the Severe Thunderstorm Watch was cancelled for
all but those where convection remains. These clouds, rain and
the onset of nighttime means the threat from high heat indices
has also ended, thus the Heat Advisory was cancelled.

Overnight temperature will remain above normal give abundant
storm induced cloud cover and delay in the arrival of cooler
air as the actual cold front remains to the northwest.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
The cold front, hung up to the northwest as flow become
temporarily zonal, will plunge southeast Friday due to another
shortwave rounding the upper trough. Meager moisture will keep
the region precipitation free, resulting in a mostly sunny sky
mixed with scattered diurnal cumulus and gusty northwest wind.
Temperature will remain near to above normal given the delayed
arrival of strong cold advection.

Cold advection will peak overnight Friday as high pressure
builds in from the northwest, resulting in below normal
temperature Saturday with abundant insolation.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Warm advection will begin Sunday, returning area temperature
toward seasonal averages with increasing cloud cover due to
moist advection aloft.

The central U.S. ridge should build east early next week,
promoting a fairly rapid return of well above normal
temperature. Shower and thunderstorm chances could return as
well depending on shortwave activity east of the ridge axis.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Thunderstorms over eastern OH will dissipate over the next 4
hours with the loss of daytime heating and upper level jet
support.

Convectively induced high clouds will clear out overnight,
leading to mostly sunny sky Friday with diurnally induced
few/sct cu and veering NW wind gusting to 25kts.

.Outlook...
VFR conditions are likely through the weekend before
precipitation chances increase with a warm front early next
week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 16, 6:30 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
630 PM EDT Thu Jun 16 2022

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002-
012-021-509>514-172230-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
630 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057>059-068-069-PAZ031-WVZ003-004-172230-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Ohio-Marshall-
630 PM EDT Thu Jun 16 2022

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 7:07 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
707 PM EDT Thu Jun 16 2022

WVZ004-012-021-509-162330-
Marshall WV-Marion WV-Monongalia WV-Wetzel WV-
707 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MONONGALIA...
WETZEL...MARSHALL AND WESTERN MARION COUNTIES THROUGH 730 PM EDT...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pine Grove, or 7 miles east of New Martinsville,
moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Martinsville, Mannington, Pine Grove, Fairview, Hundred,
Jacksonburg, Smithfield, Grangeville, Wileyville, Big Run, Rachel,
and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern West Virginia.

&&

LAT...LON 3947 8048 3946 8050 3946 8051 3945 8052
      3963 8086 3979 8076 3961 8021 3944 8032
TIME...MOT...LOC 2306Z 297DEG 34KT 3966 8072

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RACKLEY
Local storm report, Jun 16, 7:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             STAFFORD                39.71N  81.28W
06/16/2022  E1.00 INCH       MONROE             OH   PUBLIC

0718 PM     TSTM WND DMG     STAFFORD                39.71N  81.28W
06/16/2022                   MONROE             OH   PUBLIC

            DAMAGE TO OUTBUILDING OBSERVED FROM THUNDERSTORM WIND.

&&

EVENT NUMBER PBZ2202460
EVENT NUMBER PBZ2202461

KRAMAR
Local storm report, Jun 16, 7:37 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 E FAIRVIEW            40.06N  81.22W
06/16/2022                   BELMONT            OH   TRAINED SPOTTER

            REPORT OF TREE DOWN ON OLD NATIONAL ROAD. TIME
            ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2202462

JF
Local storm report, Jun 16, 7:39 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 SSE QUAKER CITY       39.96N  81.29W
06/16/2022  E1.00 INCH       GUERNSEY           OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ2202463

JF
Local storm report, Jun 16, 7:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             GRAYSVILLE              39.66N  81.17W
06/16/2022  E1.25 INCH       MONROE             OH   PUBLIC

            RANGE OF SIZES FROM DIME TO HALF DOLLAR ACCOMPANIED BY
            VERY STRONG WIND

&&

EVENT NUMBER PBZ2202465

KRAMAR
Special weather statement, Jun 16, 8:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
803 PM EDT Thu Jun 16 2022

WVZ012-170030-
Wetzel WV-
803 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WETZEL COUNTY THROUGH
830 PM EDT...

At 803 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlebourne, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Martinsville, Pine Grove, Jacksonburg, Sardis, Smithfield,
Porters Falls, Reader, and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Ohio.

&&

LAT...LON 3943 8058 3945 8058 3944 8060 3947 8065
      3946 8067 3948 8067 3947 8071 3955 8078
      3956 8081 3956 8082 3960 8085 3958 8089
      3961 8094 3962 8093 3962 8088 3965 8087
      3950 8047 3949 8047 3948 8049 3943 8052
TIME...MOT...LOC 0003Z 303DEG 23KT 3952 8093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RACKLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:22 PM EDTSpecial Weather StatementPBZMuskingum23 min
Jun 16, 8:40 PM EDTSpecial Weather StatementPBZMuskingum, Noble35 min
Jun 16, 9:03 PM EDTSevere Thunderstorm WarningPBZNoble27 min
Jun 16, 9:18 PM EDTSpecial Weather StatementPBZMonroe27 min
Jun 16, 10:58 PM EDTAreal Flood WarningPBZBelmont, Guernsey, Monroe, Muskingum, Noble27 hr

Nearby

Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.